Wyoming, 2023

Winter Storm and Winter Weather in Wyoming, April 3 to 5, 2023

April 3 to 5, 2023 · NWS UNR · 6 events in 6 counties and zones

A strong spring storm tracked across the region, producing areas of heavy snow across northeastern Wyoming. The heaviest snow fell across southern portions of Campbell County and Weston County, where six to 12 inches were reported in many areas.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong spring storm tracked across the region, producing areas of heavy snow across northeastern Wyoming. The heaviest snow fell across southern portions of Campbell County and Weston County, where six to 12 inches were reported in many areas. Amounts generally tapered off to the north across northeastern Wyoming. Gusty winds produced some blowing and drifting snow and reduced visibility at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 3, 1:51 PM MST, 9 minutes earlier.

Area forecast discussion, Apr 3, 1:51 PM MST, 9 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
251 PM MDT Mon Apr 3 2023

.DISCUSSION...(This Evening Through Monday)
Issued at 251 PM MDT Mon Apr 3 2023

Current surface analysis shows a frontal boundary across the
central Plains into the Rockies, with one low along the boundary
over KS and another low intensifying over CO. A Canadian cold
front lies just to the north of the forecast area, sliding south
into northern SD. Upper level analysis shows trough digging
southeast across the Pacific NW into the northern Great Basin,
with 100+ kt upper jet wrapping around it from the southern Great
Basin into the central and northern Plains. Southwest flow
developing ahead of the trough is bringing banded pcpn, mostly in
the form of snow, from southern WY into east central WY, northern
portions of the NE panhandle and into southern parts of northeast
WY and southwest SD. A rather intense band of heavier snowfall has
set up across far southwest SD today, lifting slowly northward.
Up to six inches of snowfall has been noted so far from reports
and webcams across this area. Drier air to the north of the pcpn
is limiting northward progress of snowfall for now, but will
gradually give way later this afternoon and especially tonight.
Temps are in the upper 20s to around 40 degrees across the area
this afternoon with relatively light winds.

A very strong spring storm is still on track to greatly impact the
forecast area over the next couple of days. Not much change noted in
12z models and ensemble output, but still some minor/subtle
differences on the track and expected snowfall potential. Heaviest
snowfall amounts, mostly 1 to 2 feet, continue to look to be from
central WY to southwest SD/far northern NE panhandle, the Black
Hills area, and northeastward to north central SD, within main
deformation zone. Snowfall rates of 1 to 2 inches per hour are
likely at times into Tuesday in these areas. Some higher amounts are
likely across the eastern and northeastern slopes of the Black Hills
into the foothills, where upslope enhanced snowfall can be expected
later tonight into Tuesday with the east to northeast winds, as well
as a few areas possibly within the heavier belt of snow from
southwest to west central SD. Snowfall amounts will gradually taper
off to the northwest and southeast of these areas, but still very
impactful amounts for the entire forecast area, with some freezing
rain/mixed pcpn also possible over at least far south central SD
later tonight into Tuesday morning. The typical downslope areas on
the west side of the Black Hills, like Newcastle, will likely see
lesser amounts as well. Most of the snow will fall through late
Tuesday/early Tuesday evening, with snowfall tapering off relatively
quickly from west to east Tuesday afternoon and evening.

The other aspect of the storm will be the increasing wind on the
back side of the system, especially Tuesday afternoon into
Wednesday. East to northeast winds will gradually increase tonight
into early Tuesday as the surface low over CO moves into the central
high Plains. As the low moves further east across northern KS and
southern NE Tuesday and eventually northeastward into western IA and
southern/eastern MN Tuesday night and Wednesday, winds will turn
northerly and increase further, especially across the SD plains.
Gusts of 40 to 60 mph are likely at times Tuesday afternoon and
especially Tuesday night into Wednesday. The strongest winds will
generally occur after the accumulating snow has fallen, but blowing
and drifting of snow will be a significant issue, especially across
the SD plains. Travel will become very difficult to near impossible
late tonight or Tuesday in most areas. Winds should taper off rather
quickly over the area later Wednesday/Wednesday evening.

The rest of the forecast looks rather quiet as a general ridging
pattern develops across the western US later this week into next
week. Milder conditions will develop late this week and particularly
by the weekend. Snowpack will likely limit temp potential late this
week, but at least near average temps should return over the
weekend. A disturbance may pass through the ridge over the weekend,
with at least a slight chance for showers over some areas.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1134 AM MDT Mon Apr 3 2023

Snow will spread north across the area today, with conditions
slowly deteriorating from south to north. By later in the day and
especially into the evening hours, widespread IFR/LIFR conditions
in heavy snow is expected, which will continue through overnight.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning from midnight MDT /1 AM CDT/ tonight to 6 PM
     MDT /7 PM CDT/ Wednesday for SDZ001-002-046-047-049.
     Blizzard Warning from 6 PM this evening to 6 PM MDT Wednesday
     for SDZ012>014-024>026-028-031-032-043-044-072-073.
     Blizzard Warning until 6 PM MDT Wednesday for SDZ027-029-030-041-
     042-074.
WY...Blizzard Warning from 6 PM this evening to 6 PM MDT Wednesday
     for WYZ057-071.
     Winter Storm Warning from 6 PM this evening to noon MDT
     Wednesday for WYZ054-056.
     Winter Storm Warning until noon MDT Wednesday for WYZ055-058.
&&

DISCUSSION...26
AVIATION...Dye
Hazardous weather outlook, Apr 3, 9:24 AM MST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1024 AM MDT Mon Apr 3 2023

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1024 AM MDT Mon Apr 3 2023 /1124 AM CDT Mon Apr 3 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

A major winter storm arrives late today and will continue into
Wednesday. Very heavy snowfall and strong winds will create
significant impacts across most of the area. See the latest Winter
Storm and Blizzard Warning products for more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A major winter storm will continue into Wednesday. Very heavy
snowfall and strong winds will create significant impacts across
most of the area. See the latest Winter Storm and Blizzard
Warning products for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Apr 3, 9:11 AM MST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1011 AM MDT MON APR 03 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 W HOT SPRINGS         43.44N 103.56W
04/03/2023  M1.0 INCH        FALL RIVER         SD   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             1 NNE EDGEMONT          43.31N 103.82W
04/03/2023  M1.0 INCH        FALL RIVER         SD   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             ORAL                    43.40N 103.27W
04/03/2023  M1.0 INCH        FALL RIVER         SD   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             3 SSW ARGYLE            43.50N 103.68W
04/03/2023  M1.0 INCH        CUSTER             SD   COCORAHS

            24-HOUR SNOWFALL.

0800 AM     SNOW             14 SSW PROVO            43.00N 103.94W
04/03/2023  M4.0 INCH        FALL RIVER         SD   COCORAHS

            24-HOUR SNOWFALL.

&&

DYE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, South Campbell

When
April 3, 2:00 PM MST to April 5, 12:00 AM MST
Where
South Campbell forecast zone
Reported by
CoCoRaHS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Weston

When
April 3, 4:00 PM MST to April 4, 10:00 PM MST
Where
Weston forecast zone
Reported by
CoCoRaHS
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

Winter Weather, Wyoming Black Hills

When
April 3, 6:00 PM MST to April 5, 12:00 AM MST
Where
Wyoming Black Hills forecast zone
Reported by
CoCoRaHS
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

Winter Weather, Western Crook

When
April 3, 10:00 PM MST to April 5, 12:00 AM MST
Where
Western Crook forecast zone
Reported by
CoCoRaHS
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Winter Weather, Northern Campbell

When
April 3, 11:00 PM MST to April 5, 12:00 AM MST
Where
Northern Campbell forecast zone
Reported by
COOP Observer
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Weather, Northeastern Crook

When
April 4, 12:00 AM MST to April 5, 12:00 AM MST
Where
Northeastern Crook forecast zone
Reported by
Trained Spotter

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081957, 1081961, 1081960, 1081958, 1081956, 1081962.